Implantation rates of the SynCardia Total Artificial Heart (TAH) system is growing owing to the increasing incidence of biventricular heart failure and the limited number of transplantable hearts. Among the complications associated with the device, atrial tamponade is an emergent condition that requires immediate attention. Atrial tamponade occurs when increasing pericardial hemorrhage leads to atrial compression that produces tamponade physiology and compromises cardiac output. Unfortunately to our knowledge, information concerning the early manifestations of tamponade in TAH patients is extremely scarce. Previous reports have focused on decreased cardiac output as an indicator of tamponade. However, other presentations including pulmonary decompensation are largely undescribed. This case provides a valuable account of the early manifestations of atrial tamponade observed prior to diminished cardiac output.
Creative Commons License
This work is licensed under a Creative Commons Attribution-Noncommercial 4.0 License
Thangam, Manoj; Akkanti, Bindu; Nathan, Sriram; Ocazionez-Trujillo, Daniel; Rajapreyar, Indranee; Patel, Manish K.; Patel, Jayesh; Loyolka, Pranav; Kar, Biswajit; and Gregoric, Igor
"Early Manifestations of Atrial Tamponade in a Patient Implanted with SynCardia Total Artificial Heart.,"
The VAD Journal: Vol. 1
, Article 19.
Available at: https://uknowledge.uky.edu/vad/vol1/iss1/19